A single vigilant healthcare practitioner (HCP) can make a major contribution to public health by participating in the Food and Drug Administration’ s (FDA’s) Spontaneous Reporting System. This means you!
How can we help ensure a drug is safe once approved by FDA? An adverse drug reaction begins as a clinical problem in a single person or group of individuals. Until that problem is reported to the sponsor and/or to the FDA, it is hidden and likely unknown to the medical community.
All potential problems with a drug cannot be found in the small number of clinical trial patients prior to approval. Only after it is marketed, when the drug is used by diverse patients with a wide spectrum of healthcare concerns, do unforeseen and rarer adverse events show themselves. There are numerous cases when a single, alert HCP reported a previously unknown serious event that resulted in critical new information and actions on the safety of the drug.[1,2]
FDA and sponsors cannot examine problems they do not know exist. Timely reporting of adverse events is fundamental to the success of the FDA’s postmarketing surveillance program, especially in the case of newly marketed drugs. It is vitally important that HCPs communicate suspected serious, new drug-associated events to the FDA and/or the pharmaceutical sponsor.
You healthcare practitioners are on the front line and your reports truly make a difference. New safety issues can be discovered, reported and alerts can go out to the entire medical community. It is a simple and obvious way to save many lives! It is not done regularly. We need to change that.
Report adverse events to the FDA via phone (1-800-FDA-1088) , fax (1-800-FDA-1078) , or online at https://www. accessdata. fda.gov/scripts/ medwatch/ and/or to the sponsor at the phone number in the product label. See also recent guidelines for publishing reports of suspected reactions.
That’s my opinion. I’m Dr. Judith K. Jones, President and CEO of The Degge Group, Ltd.
My Analysis: I totally agree with Dr. Judith K. Jones. Since we are given some strong drugs to keep our disease under control. We also need to report adverse reactions to our doctors… are possibly the FDA. I only had an adverse reaction to lisinopril and cytoxan. My reactions had already been reported to the FDA so that helped me to find out that the drug was causing my reaction.
In the first case (lisinopril), I was taken off the drug. In the second case (cytoxan), I was changed to a different drug. So yes, if you suspect problems as a patient, you do have things that you can do…
When I had an adverse reaction to covaar and my doctor didn’t listen to me, I changed doctors. As a patient, you do have the responsibility to take charge of your treatments. Get the full facts.